Receive updates via email:

 Updates via RSS

Tag Cloud

Blog Archive

Friday, November 23, 2007

Malarone Side Effects - Malaria Medicine and Me

One of the Centers for Disease Control (CDC) recommendations when traveling abroad, and especially in India is to take an anti-malaria medication regimens like Mefloquine, Doxycycline, or Malarone. While not always 100% effective, they are helpful in preventing Malaria resulting from mosquito or other bug bites.

Due to it's somewhat documented lower incidents of side effects, I elected for Malarone (Atovaquone and Proguanil) on each of my three trips to India. The regimen starts 24-48 hours before exposure and continues 7 days after exposure.

Gladly, I just completed my prescription for this last trip and it could not have been sooner. While I had not noticed specific side effects from the medication in the past, given the way I felt this week -- I was wondering what the side effects were and if I was suffering from them.

A little more information on Malarone:

Malarone is a antiprotozoal medication. Antiprotozoal is a type of medicines that is used to prevent and treat malaria, a red blood cell infection transmitted by the bite of a mosquito. This medicine is the combination of two medicines, atovaquone and proguanil.

These are the "known" side effects of Malarone":
More common
Abdominal pain; back pain; coughing; diarrhea; dreams; fever; headache; itching skin ; lack of or loss of strength; nausea; muscle pain; sore throat; sores in mouth; sneezing; vomiting

Less common
Acid or sour stomach; belching; blurred or loss of vision; disturbed color perception; dizziness; double vision; flu like symptoms; halos around lights; heartburn; indigestion; loss of appetite; night blindness; overbright appearance of lights; sleeplessness; stomach discomfort, upset or pain; trouble sleeping; tunnel vision; unable to sleep; weight loss

RareDiscouragement; fear; feeling sad or empty; irritability; lack of appetite; loss of interest or pleasure; nervousness; trouble concentrating
It would seem that from the way I have been feeling the past week, that I have had both more and rare symptoms or side effects with this particular prescription of the Malarone pills: lack or loss of strength; nausea; acid or sour stomach; stomach discomfort, upset or pain; irritability.

While I initially thought the "lack of loss of stength" was due to jet lag, at this point it still continued 6 days after the trip -- I am now thinking it may be related to the Malarone. Plus, in addition to the rest of the symptoms it makes sense. Oddly, on my previous two regimens of Malarone, I had no noticable symptoms. Hopefully it only takes another day or two for everything to work itself out.

Have you used Malarone or another anti-malaria medication? If so, let me know about your experience below with a comment. I have not decided yet if I will look at another regimen for the next trip to India.

This post is not meant to represent medical advice, rather just my own personal experience with anti-malaria medication and Malarone. Please consult your doctor before choosing Malarone or any other drug. This site assumes no responsibility for the use of this post outside of anything other than a journal of personal experience.


Erika said...

I tumbled accross your experience with Malarone upon returning from India and feeling very sick for the last 2 and a half weeks. I started reading about the side effects of malarone and was looking for people with similar experiences as mine. This was my 4th trip to India in the past 8 years. On previous trips I took Lariam, which never caused me any touble. This time I was given Malarone. After taking it for about 8-9 days I became very ill with upset stomach, stomach cramps, severe abdominal pain, etc. First I thought it was just a virus - I get one every time I visit India, so it seemed quite possible at that time. But as time went on I wasn't feeling better. Every time I felt better and ate some "normal" food I would start having the symptoms again. Although I haven't had real diarrhea for the last few days, I keep feeling that I will have one any minute. Stomach ache is there. I also had some severe acidity problem, which I never ever have. Today I also was having a strange, disturbing taste in my mouth. That was all I needed to start researching a little more about Malarone. I am 100% convinced that all my symptoms are related to Malarone. Although I have been home only for 3 days, I dumped the rest of my medicine and hope to get better real soon.
Hope this helps.
Erika from San Jose, CA

Ken Hanscom said...


Thanks for leaving your comments and experience. I may try Lariam next time as well -- although I must admit that your symptoms seem severely worse that I have experience. Lack of energy and irratibility have been my two that have been the most noticeable. Today, I am almost feeling 100% again -- 3 days after my last dosage of Malarone.

I hope you're feeling better soon.


P.S. I've gotten a stomach virus on the 2nd of my three visits. That resulted in me watching what I ate much more closely this past trip.

Linda said...

Just came back from Timor Leste and I thought I had a bug, tummy-ache, nausea, tiredness, achiness, and general malaise -- or maybe just jet-lag --
but then it occurred to me that it might be the Malarone -- I didn't have any problems my last two trips, but this third trip was longer than the first two. Thank God I just finished this regime and hopefully will feel better in the next few days!

Anonymous said...

I have recently returned from The Gambia and took Malarone for the first time. It is almost a week since I stopped taking them and since then I have had an upset stomach and am feeling tired and lethargic. I have been to The Gambia several times before and previously took Larium. I had some little effect with the Larium but couldn't put my finger on it other than feeling 'not quite right. Thats why I tried Malarone - which was more than twice as expensive! In future I'll go back to Larium.


Anonymous said...

My family and I just returned from three weeks in Kenya and Tanzania. We took malarone. All of us had such vivid and kooky dreams that we switched to taking it at breakfast instead of dinner. That helped. Another woman and her husband on our safari complained of crazy dreams, which they attributed to the sounds the hippos made at night.

My older son (14) has had a stomach ache since beginning the malarone.

Anonymous said...

Thanks for posting this. I took Malarone for a trip to the Amazon. I felt so terrible I didn't finish my prescription: itchy skin, indigestion, lack of appetite, nausea, vomiting, loss of strength, abdominal pain, stomach discomfort, feeling sad. I will take something different next time!

Anonymous said...

I take Malarone often when visiting Botswana and Victoria Falls and often have mild stomach issues. This time, after a recent visit to the Kruger National Park in south Africa, I started getting bad stomach cramps and diorrhea after 5 nights of taking it. I thought it was better yesterday, but they started again tonight. Not sure if its a bug or malarone, but from all these posts, it seems just too familiar.

Anonymous said...

Just took Malarone for 14 days in SE Asia. Neither myself nor my companion suffered any side effects. Nothing. We took it in the morning with breakfast- usually yogurt or some chocolate milk bought at 7-11. No issues at all.

Not that side effects don't happen, but it seems to me that many people who travel to the developing world are going to have stomach issues. It's just the nature of the beast.

Mary said...

Have just finished Malarone following a trip to southern Africa. No stomach issues or bad dreams, however for the past 10 days have been waking with a closed, swollen throat, slight soreness and horseness which wears off somewhat during the day. On checking with a pharmacist today she advised this is a possible allergic reaction to the drug. Took last pill today so hope this condition will go away soon.......if not I guess a doctor visit will be in order!

strollerfreak said...

I just started a course of Malarone for a upcoming trip to Haiti, and I have felt nauseous all day and have had terrible diarrhea...after reading all these I am calling my doctor tomorrow (don't care that it's Sunday!) and asking for something different!!!

Worried Boyfriend said...

I am currently writing this from my guesthouse in Vientiane, Laos. My girlfriend and I have been taking malerone for the last 10 days, where I have suffered from the standard travellers tummy problems, my girlfriend has been far worse! Loss of appetite, vomiting, belching (quite impressively), diahrria, lethargic, eye watering stomach cramps and the list goes on! She's finally got to sleep at the moment, but when she wakes up I'll advise her to prematurely terminate the medication. I know malaria isnt something to be taken lightly, but this isnt worth it!

Anonymous said...

I just wanted to add that I've just finished a 20 day course of Malarone, and I had basically no side effects.
Very mild stomach pain in the last couple of days of taking it, but overall I'd recommend it over pretty much any other Anti-Malarial drug.

malarone side effects said...

I actually got a very bad stomach illness when taking Malarone on my last trip. Surprising because I taken it many times before.